Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2004, 4:16 PM EDT for Campbell County, City of Lynchburg, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 4:16 PM EDT (20:16 UTC)
- Expired
- May 21, 2004, 5:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
496 WUUS51 KRNK 212016 SVRRNK VAC031-680-212100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA CITY OF LYNCHBURG IN CENTRAL VIRGINIA * UNTIL 500 PM EDT * AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR LYNCHBURG AIRPORT...OR ABOUT OVER FOREST...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLADYS AND 7 MILES NORTHEAST OF HODGES BY 430 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3744 7916 3732 7929 3707 7918 3716 7891 $$ 07
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:55 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 21, 1:55 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 155 PM EDT FRI MAY 21 2004 .SHORT TERM... RADAR SHOWING CONVECTION ALONG REMNANT TAIL OF MCS SLOWLY MOVING INTO THE NW PART OF THE CWA ATTM. INSTAB SUPPORTS AXIS OF BEST COVERAGE SHIFTING SE INTO ERN PORTIONS OF THE WATCH WHERE CAPES OF 3-4K PERSIST. HOWEVER GIVEN LACK OF CONVERGENCE OUT E ATTM IFFY AS TO SVR EXTENT ONCE AREA CROSSES IN WEAK DOWNSLOPE THRU EARLY THIS EVENING. THUS WILL ADD IN HIGH POPS ACROSS WATCH AREA EARLY THIS EVENING AND INCLUDE A SMALL CHC S OF THE ORGANIZED TSRA FOR ISOLD COVERAGE SIMILAR TO THE GFS SOLN. LOWS GNRLY SIMILAR TO THE PAST FEW NIGHTS WITH PATCHY FOG AROUND AND TEMPS MAINLY IN THE UPR 50S TO MID IF NOT UPPER 60S. RIDGE STRENGTHENS SOME SAT IN WAKE OF CONVECTION WITH LITTLE FOCUS OUTSIDE OROGRAPHICS. THINK CAP MAY PREVENT DEVELOPMENT TIL LATE BUT STILL ENOUGH INSTAB AND LOW LEVEL RH TO POP SOME ISOLD COVERAGE ESPCLY NW NC RIDGES GIVEN WEAK RH CONVERGENCE. THEREFORE PLAN TO INCREASE POPS SLIGHTLY ALTHO ERN ZONES MAY GO DRY PENDING LOCATION OF LEE TROF WHICH MAY BE TOO FAR E. OTRW LITTLE CHANGE WITH MOSTLY TO PARTLY SUNNY SKIES AND TEMPS AGAIN PUSHING 90 E...WITH GNRLY 80S ELSW EXCEPT UPR 70S SE WVA. && .LONG TERM... SATURDAY NIGHT THROUGH SUNDAY NIGHT. LOW LEVEL CONTINUES TO WARM SO WILL KEEP AFTERNOON TEMPERATURES ON THE TOASTY SIDE...AND WITH JUICY DEW POINTS WILL KEEP LOWS ON THE MILD SIDE AS WELL. SUNDAY MESOETA FORECAST SOUNDINGS SUGGEST DIURNAL CONVECTION POSSIBLE FROM AROUND NOON ON WITH 1100-1500 J/KG SURFACE BASED CAPE. WITH ALL THE UPPER LEVEL SUPPORT SHUNTED TO OUR NORTH...WILL CONTINUE WITH ONLY ISOLATED SHOWERS/THUNDERSTORMS IN THE FORECAST FOR THE AFTERNOON INTO THE VERY EARLY EVENING. MONDAY THROUGH THURSDAY. NORTHERN JET SINKS SLOWLY SOUTH AGAIN BRINGING THE POTENTIAL FOR IMPULSES TO SKIRT THE NORTHERN HALF OF THE AREA AND THUS BRINGING BETTER CHANCES OF CONVECTION. BY WED THE PATTERN MAKES A SIGNIFICANT CHANGE WITH AN NEGATIVELY TILTED LONGWAVE TROUGH SETTING UP OVER THE REGION WITH AN ASSOCIATED SURFACE COLD FRONT PUSHING SOUTH ACROSS THE AREA. MODELS VARY BY ABOUT 12 HOURS ON THE TIMING...THE CANADIAN HAVING A TUESDAY NIGHT SOLUTION WITH THE GFS AIMING MORE FOR WEDNESDAY. WILL FAVOR THE SLOWER GFS SOLUTION AS MORE TIMES THAN NOT THE SLOWER SOLUTION IN THE LONG TERM TENDS TO BE THE WINNER...OR ITSELF A BIT TOO FAST. GOOD SUBSIDENCE BEHIND THIS SYSTEM ALONG WITH SURFACE HIGH PRESSURE BUILDING IN SHOULD YIELD FAIRLY RAPID DECREASE IN CLOUDS AND A DRY THURSDAY. ZONAL TO SOUTHWEST FLOW ALOFT RETURNS TO THE AREA BY FRIDAY WITH THE POTENTIAL FOR WEAK SHORTWAVE TROUGHS ZIPPING THROUGH THE MAIN FLOW ACROSS THE REGION. TIMING OF THESE FEATURES BY THE MODELS...ESPECIALLY BY DAY 7...IS NOT THAT GREAT...AND THE ONE THE GFS IS DEPICTING BY THAT TIME PERIOD SUGGESTS MOST OF ITS ENERGY WILL STAY SOUTH OF THE AREA. AS SUCH...WILL KEEP THE FORECAST PRECIPITATION FREE FROM THURSDAY ONWARD. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && DS/JH
Hazardous weather outlook, May 21, 5:42 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 542 AM EDT FRI MAY 21 2004 VAZ019-020-023-024-034-035-044>047-058-059-WVZ045-220939- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-GREENBRIER WV- HALIFAX VA-PITTSYLVANIA VA-ROCKBRIDGE VA- 542 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A STRONG DISTURBANCE WILL MOVE THROUGH NORTH AND EASTERN SECTIONS OF VIRGINIA THIS AFTERNOON. OUTFLOW FROM THIS SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND INTO THE AFTERNOON. THERE IS A POSSIBILITY OF SOME OF THESE THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY NORTHEAST OF A LINE FROM LEWISBURG TO ROANOKE TO DANVILLE. THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE FROM DOWNBURSTS CREATING UP TO 60 MPH GUSTS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWN POURS CAN BE EXPECTED WITH ANY STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON. NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-WVZ042>044-220939- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CASWELL NC-CRAIG VA- FLOYD VA-FRANKLIN VA-GILES VA-GRAYSON VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA- ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC-TAZEWELL VA- WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 542 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... A STRONG DISTURBANCE WILL MOVE THROUGH NORTH AND EASTERN SECTIONS OF VIRGINIA THIS AFTERNOON. OUTFLOW FROM THIS SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND INTO THE AFTERNOON. THERE IS A POSSIBILITY OF SOME OF THESE THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY NORTHEAST OF A LINE FROM LEWISBURG TO ROANOKE TO DANVILLE. THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE FROM DOWNBURSTS CREATING UP TO 60 MPH GUSTS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWN POURS CAN BE EXPECTED WITH ANY STORM THAT DEVELOPS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THIS AREA. HOWEVER...THE TRACK OF DISTURBANCE COULD MOVE FARTHER WEST...EXTENDED THE SEVERE WEATHER THREAT INTO THIS AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON. RCS
In the hours before
Special weather statement, May 21, 11:02 AM EDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1102 AM EDT FRI MAY 21 2004 VAZ019-020-023-024-034-035-044>047-058-059-WVZ045-212104- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-GREENBRIER WV- HALIFAX VA-PITTSYLVANIA VA-ROCKBRIDGE VA- 1102 AM EDT FRI MAY 21 2004 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON... A STRONG DISTURBANCE WILL PASS JUST NORTH OF THE AREA THIS AFTERNOON. OUTFLOW FROM THIS SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION. THERE IS A POSSIBILITY THAT OF SOME OF THESE THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY ALONG AND NORTH OF HIGHWAY FOUR SIXTY. THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE FROM DOWNBURSTS CREATING UP TO 60 MPH GUSTS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS CAN BE EXPECTED WITH ANY STORM THAT DEVELOPS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 21, 2:16 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 216 PM EDT FRI MAY 21 2004 VAZ018-019-022>024-034-035-WVZ044-045-211930- ALLEGHANY VA-AMHERST-BEDFORD-BOTETOURT-CRAIG-GREENBRIER-MONROE- ROANOKE-ROCKBRIDGE- 216 PM EDT FRI MAY 21 2004 ...STRONG THUNDERSTORM APPROACHING THE AREA... A CLUSTER OF STRONG THUNDERSTORMS OVER BATH COUNTY IS MOVING SOUTHWARD...AND WILL BE AFFECTING ALLEGHANY...BOTETOURT AND ROCKBRIDGE COUNTIES IN VIRGINIA BETWEEN 2:30 AND 3:30 PM. MORE STORMS ARE EXPECTED TO MOVE SOUTH THROUGH THE GREENBRIER VALLEY IN SOUTHEAST WEST VIRGINIA THROUGH 3:30 PM. AS THE STORMS SPREAD SOUTHWARD...THEY ARE EXPECTED TO MOVE INTO AMHERST...BEDFORD... ROANOKE AND CRAIG COUNTIES BETWEEN 3:00 AND 4:00 PM. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...FREQUENT LIGHTNING AND WIND GUSTS TO AT LEAST 40 MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT...AND SCATTERED STORMS MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WIND GUSTS...AND LARGE HAIL. IN ADDITION TO THE THREAT OF SEVERE WEATHER...HEAVY DOWNPOURS OF 1 TO 2 INCHES IN LESS THAN AN HOUR WILL LIKELY CAUSE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ANYONE IN THE VICINITY OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER IF THE THREATENING WEATHER APPROACHES. MOTORISTS SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY...AND WATER COVERED ROADWAYS. JJ
Local storm report, May 21, 2:59 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL WARM SPRINGS 38.05N 79.78W
05/21/2004 0.75 INCH BATH VA DEPT OF HIGHWAYS
&&
RMGSpecial weather statement, May 21, 3:16 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT FRI MAY 21 2004 VAZ022-033>035-045>047-212030- AMHERST-APPOMATTOX-BEDFORD-BUCKINGHAM-CAMPBELL-FRANKLIN-ROANOKE- 316 PM EDT FRI MAY 21 2004 ...STRONG THUNDERSTORM APPROACHING THE AREA... A CLUSTER OF STRONG THUNDERSTORMS OVER ROCKBRIDGE...EASTERN ALLEGHANY...AND NORTHERN BOTETOURT COUNTIES WILL CONTINUE MOVING SOUTHEASTWARD AND INTO AMHERST AND BEDFORD COUNTIES BETWEEN 3:30 AND 4:00 PM. THE STORMS ARE THEN EXPECTED TO AFFECT CAMPBELL... APPOMATTOX AND BUCKINGHAM COUNTIES BY AROUND 4:00 PM. AT THIS TIME...IS APPEARS THE STORMS WILL MISS THE ROANOKE AND FRANKLIN COUNTY AREAS...BUT MAY BUILD INTO THOSE AREAS AFTER 4:00 PM. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...HAIL...FREQUENT LIGHTNING AND WIND GUSTS TO AT LEAST 40 MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT...AND SCATTERED STORMS MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WIND GUSTS...AND LARGE HAIL. IN ADDITION TO THE THREAT OF SEVERE WEATHER...HEAVY DOWNPOURS OF 1 TO 2 INCHES IN LESS THAN AN HOUR WILL CAUSE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ANYONE IN THE VICINITY OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER IF THE THREATENING WEATHER APPROACHES. MOTORISTS SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY...AND WATER COVERED ROADWAYS. JJ
Local storm report, May 21, 3:25 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 NW BUENA VISTA CITY 37.78N 79.43W
05/21/2004 0.75 INCH LEXINGTON VA LAW ENFORCEMENT
0310 PM HAIL 5 E CLIFTON FORGE CITY 37.82N 79.73W
05/21/2004 1.75 INCH ALLEGHANY VA LAW ENFORCEMENT
0314 PM HAIL CLIFTON FORGE CITY 37.82N 79.83W
05/21/2004 0.75 INCH CLIFTON FORGE VA TRAINED SPOTTER
&&
RMGLocal storm report, May 21, 3:58 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 10 W AMHERST 37.58N 79.23W
05/21/2004 0.88 INCH AMHERST VA TRAINED SPOTTER
0337 PM HAIL AMHERST 37.58N 79.05W
05/21/2004 0.75 INCH AMHERST VA TRAINED SPOTTER
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:04 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 41 min |
| May 21, 2:41 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 64 min |
| May 21, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 57 min |
| May 21, 3:32 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 58 min |
| May 21, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 57 min |
| May 21, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, City of Lynchburg | 26 min |
| May 21, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, City of Lynchburg | 21 min |
| May 21, 4:27 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 63 min |
| May 21, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 55 min |
| May 21, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.